Richard Knox did a splendid job on NPR discussing rebound hyperacidity brought on by the sudden discontinuation of acid-suppressing heartburn drugs like Nexium (esomeprazole), Prilosec (omeprazole) and Prevacid (lansoprazole). When such medications are stopped, they frequently cause the very symptoms (acid reflux) that they were originally supposed to eliminate.
Many gastroenterologists have a hard time believing this, since they prescribe huge quantities of PPIs (proton pump inhibitors). Until recently, it was easier to say that the patient’s symptoms just returned and that the drugs could not be responsible for worsening symptoms.
This is reminiscent of the days when drugs like Valium (diazepam), Librium (chlordiazepoxide) and Xanax (alprazolam) were so popular. When patients complained of severe anxiety and insomnia on stopping such drugs many physicians replied that such symptoms were merely the return of the underlying psychological problems. We now know, however, that withdrawal from benzodiazepines (Valium-like drugs) is common and requires gradual tapering over weeks or months.
No doctor wants to cause harm. But it is surprising how many medications can cause unexpected side effects. When such drugs are first introduced there is a tremendous marketing effort by the pharmaceutical firms touting the benefits of their new pills. Just think back to those “Purple Pill” commercials for Nexium! Rarely do companies tell patients or physicians that there may be a dark side to their hugely successful medications.
To read more about this fascinating topic and to listen to Joe on NPR, just click on the link below: